Hail, Yuma
- When
- July 31, 7:14 PM MST
- Where
- Yuma County, 2.23 mi WSW of Vernon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -102.320
A second round of storms developed just before sunset over Yuma County Colorado and Cheyenne County Kansas which ultimately moved slowly north before dissipating. These supercells produced hail up to the size of golf balls near Vernon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A second round of storms developed just before sunset over Yuma County Colorado and Cheyenne County Kansas which ultimately moved slowly north before dissipating. These supercells produced hail up to the size of golf balls near Vernon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 4:48 PM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT WED JUL 31 2013 .SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT) ISSUED AT 116 PM MDT WED JUL 31 2013 LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS AMPLIFIED RIDGE ACROSS THE INTER-MOUNTAIN WEST WITH NW FLOW IN PLACE ACROSS THE HIGH PLAINS. AT THE SURFACE A COLD FRONT IS CURRENTLY IN PLACE ACROSS CENTRAL NEBRASKA WITH SEVERAL AREAS OF WEAK CONVERGENCE ALONG A PRE FRONTAL TROUGH THROUGH THE CENTRAL PART OF OUR CWA...AND POSSIBLY SEVERAL OTHER WEAK SURFACE FEATURES ASSOCIATED WITH OLD OUTFLOW FROM OVERNIGHT CONVECTION IN THE EAST. LATEST RAP ANALYSIS INDICATES SBCAPE IN EXCESS OF 3000 J/KG...AND PWAT VALUES 1-1.5 INCHES ACROSS OUR CWA. THIS VERY MOIST AND UNSTABLE AIR MASS HAS COMBINED WITH PREVIOUSLY MENTIONED SURFACE FEATURES TO DEVELOPMENT OF SEVERAL ISOLATED THUNDERSTORMS ACROSS THE SOUTHERN PART OF OUR CWA. WITH CU FIELD IN PLACE AND FORCING INCREASING AHEAD OF APPROACHING COLD FRONT I WOULD ANTICIPATE THUNDERSTORM COVERAGE TO INCREASE THROUGH THIS AFTERNOON. RAP ALSO INDICATES 0-6KM BULK SHEER IN EXCESS OF 40KT ACROSS THE SOUTHEASTERN HALF OF OUR CWA...AND WITH LLJ INCREASING AROUND 00Z I WOULD EXPECT SHEER TO ONLY INCREASE. WHILE I AM MAINLY ANTICIPATING HAIL/WIND/MULTI-CELL THREAT THROUGH TONIGHT...TORNADOES COULDNT BE RULED OUT WITH SUPERCELLS THAT DEVELOP CONSIDERING THE LARGE SCALE SHEER PROFILES. A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR THE SOUTHERN HALF OF OUR CWA...AND IF ADDITIONAL ACTIVITY DEVELOPS FURTHER NORTH OF WATCH WE MAY NEED TO DO A LOCAL EXPANSION CONSIDERING THE ENVIRONMENT. WITH 0-6KM STORM MOTION GENERALLY TO THE SOUTHEAST MOST ACTIVITY SHOULD BE TRANSITIONING OUT OF OUR CWA THIS EVENING...THOUGH WITH GOOD THETA-E CONVERGENCE AHEAD OF LLJ WE SHOULD SEE ADDITIONAL DEVELOPMENT TONIGHT ESPECIALLY ACROSS THE NORTHEAST. .LONG TERM...(TOMORROW THROUGH WEDNESDAY) ISSUED AT 1244 PM MDT WED JUL 31 2013 THE UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE CENTERED OVER TEXAS AND OCCASIONAL SHORTWAVE TROUGHS MOVING OUT OF THE CENTRAL AND NORTHERN ROCKIES ACROSS THE PLAINS. THIS MEANS THE SAME OLD STORY THAT HAS BEEN RUNNING A FEW WEEKS NOW: DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. MESOSCALE DETAILS WILL ULTIMATELY PLAY A LARGE ROLE IN DETERMINING WHERE BETTER THUNDERSTORM CHANCES WILL BE ON ANY GIVEN DAY...BUT THEY ARE DIFFICULT TO PREDICT BEYOND A DAY OR TWO AT BEST. AS A RESULT...POPS WILL BE RATHER BROADBRUSHED ACROSS THE AREA. ON THURSDAY...SEVERE STORMS WILL BE POSSIBLE GIVEN SUFFICIENT INSTABILITY AND FAVORABLE SHEAR PROFILES. SEVERE POTENTIAL FOR THE REMAINDER OF THE PERIOD WILL BE TIED TO SHORTWAVE IMPULSES WITH LOW PREDICTABILITY AT THIS TIME RANGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 540 PM MDT WED JUL 31 2013 VFR CONDITIONS FORECAST FOR THE 0Z TAFS. DIFFICULT TO NAIL DOWN AN EXACT TIME FOR STORMS TO MOVE OVER THE TAF SITES THIS EVENING/OVERNIGHT DUE TO DIFFERENCES IN THE PLACEMENT OF THE RATHER BENIGN UPPER LEVEL LIFT. IN GENERAL THE BEST SHOT FOR STORMS NEAR KGLD WILL BE DURING THE EVENING AS OUTFLOW BOUNDARIES MOVE THROUGH AND SOME UPPER LEVEL LIFT OVER THE WEST MOVES IN. FOR KMCK STORMS CURRENTLY OVER NORTHERN COLORADO AND SOUTHERN WYOMING SHOULD BE NEAR THE SITE DURING THE LATE EVENING THROUGH THE OVERNIGHT HOURS AS AN UPPER LEVEL TROUGH BEHIND THEM MOVES OVER THE SITE...SIMILAR TO LAST NIGHT. STORM CHANCES RETURN TO THE AREA MID TO LATE AFTERNOON THURSDAY AS AN UPPER LEVEL TROUGH MOVES OVER THE AREA BEHIND A WARM FRONT TO THE EAST AND NORTH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...024 AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1152 AM MDT WED JUL 31 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1152 AM MDT WED JUL 31 2013 /1252 PM CDT WED JUL 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A WEAK COLD FRONT THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM MCCOOK NEBRASKA TO BURLINGTON COLORADO. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE REGION THROUGH TONIGHT WITH THE COLD FRONT LINGERING OVER SOUTHWEST NEBRASKA. SOME STORMS WILL BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH PLAINS REGION EACH DAY FROM THURSDAY THROUGH TUESDAY. THE BEST CHANCE FOR SEVERE WEATHER THIS WEEK WILL BE ON THURSDAY WHEN A WIDESPREAD THUNDERSTORM EVENT IS FORECAST. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. DR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL OAKLEY 39.13N 100.85W
07/31/2013 E2.00 INCH LOGAN KS TRAINED SPOTTER
GOLF BALL TO HEN EGG SIZE HAIL IN OAKLEY.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL OAKLEY 39.13N 100.85W
07/31/2013 E2.00 INCH LOGAN KS EMERGENCY MNGR
HALF DOLLAR TO GOLF BALL SIZE HAIL WITH A FEW STONES
ESTIMATED TO BE SLIGHTLY LARGER THAN TWO INCHES IN
DIAMETER.
&&
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT WED JUL 31 2013
COZ090-KSZ001-010145-
CHEYENNE-YUMA COUNTY-
820 PM CDT WED JUL 31 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...
AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HALE...MOVING SOUTHEAST AT
20 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
RURAL CHEYENNE COUNTY AT 830 PM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
&&
LAT...LON 3974 10184 3958 10176 3958 10215 3976 10230
3988 10211
TIME...MOT...LOC 0120Z 315DEG 18KT 3971 10205
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 12 W ST. FRANCIS 39.77N 102.03W
07/31/2013 E0.88 INCH CHEYENNE KS PUBLIC
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 5 ESE BEECHER ISLAND 39.86N 102.03W
07/31/2013 E1.75 INCH CHEYENNE KS PUBLIC
HAIL BROKE A WINDOW.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 NW ST. FRANCIS 39.81N 101.85W
07/31/2013 E1.50 INCH CHEYENNE KS EMERGENCY MNGR
&&
BRBThe Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457285.